Vaginal Yeast Infection Whilst on Antibiotics: Causes and Prevention
The vagina contains mucous and harmless bacteria which act together to defend the vagina from candida (or thrush) as well as other germs. If you are taking antibiotics, then these natural defenses can be altered or upset causing the candida to take hold. The conditions candida likes best are those found in the warm, moist and airless parts of the body. If you having a vaginal discharge and you have recently completed a course of antibiotics, then it is likely that you have thrush.
For many years now, it has been common practice for women on antibiotics to eat a daily tub of yogurt as a remedy to prevent thrush. In fact, forty per cent of women on antibiotics tend to take yogurt for this very reason and in addition, many doctors and pharmacists also recommend this therapy to women when prescribing or dispensing antibiotics. However, in findings published in the British Medical Journal very recently, it was stated that lactobacillus acidophilus (a key bacterium in yogurt) was not effective in the prevention of thrush after a course of antibiotics.
But there are other ways in which you can help to prevent thrush whilst on antibiotics:
* Avoid wearing tight clothes or tight underwear.
* Avoid wearing synthetic-fiber underwear – cotton is much healthier.
* Change wet clothing as soon as possible – don’t sit around in a wet swim suit.
* When using the toilet, wipe with toilet paper from front to back.
* Wash and thoroughly dry the genital area as often as possible and avoid perfumed and colored soaps, bubble baths and vaginal douches.
* Avoid using tampons just during this time.
* Take warm, salty baths frequently or sit in a bowl of warm, salty water.